The dangers of acetaminophen

Recently, This American Life did an episode on how easy it is to overdose on acetaminophen (also called paracetamol in countries outside of the US). You can listen to the entire episode in the link below:

505: Use Only as Directed

What I find interesting is why this drug is so dangerous.

In the liver, there are a group of enzymes that oxidize many of the drugs and organic substances that enter your body. In fact, there are genes for 57 various types of these enzymes. These are called Cytochrome P450s.

Whenever you see warning labels like “don’t eat grapefruit with this drug,” it is usually because of the way the liver cytochromes are processing these compounds.

So, what happens when you take acetaminophen? Most of it is processed to a non-harmful compound. However, 5% of this drug is processed by a liver cytochrome known as CYP2E1. This 5% becomes a toxic compound (NAPQI). Generally, the liver can take care of this substance through a reaction with a compound known as glutathione. However, in cases of overdose, there is not enough glutathione to convert the bad NAPQI, and it hangs out in the liver and reacts with cellular membranes. Essentially, your liver cells are slowly killed.

8 responses to “The dangers of acetaminophen

  1. I’ve always found those chemical diagrams aesthetically pleasing. Now, I think I actually almost understand one. Should engineering not pan out, you have a future in explaining chemistry!

  2. This is the clearest explanation I’ve ever read for the science behind these terrible overdoses. Thank you!

  3. Thanks for the article. It has been one of my soapbox issues for many years (starting in the 1980s) as well as that of Consumer Reports. Most people ignore this because “it’s safe” — the ads say so. Acetaminophen was available in doses up to 725 mg per tablet, which can be dangerous, especially in combination with certain foods, drink, and other OTC drugs. One of the things I despise most is that acetaminophen is overwhelmingly recommended by doctors than all other drugs combined because of its safety. Doctors are often incredibly ignorant of side-effects of drugs they prescribe, and it has affected many patients (including me) adversely.

    The history of acetaminophen is very old. It began 1878 with the first synthesis of phenacetin. Within 9 years it was marketed as the first anti-inflamatory drug (similar to aspirin, which was introduced later). It was used extensively as a pain reliever in the form of APC tablets (aspirin, phenacetin, and caffeine) until it was banned in 1983. It had at least two metabolic pathways, one giving acetaminophen as a metabolite, and the other causing renal, urologic, and cardiovascular diseases and cancer, as well as hemolysis in some circumstances — not a nice drug.

    The acetaminophen metabolite was recognized by the 1940s as the analgesic behind phenacetin’s effectiveness, and it was finally patented in 1951 and marketed by 1955. As you pointed out, the 3-fold metabolic pathway has NAQPI as one of its components, which can quickly overwhelm the hepatic system. There is not a safe dosage for all people, and even “safe” dosages can be lethal for people with liver damage. Interestingly, there has never been a study of long-term usage and liver cancer, and I may be the only person to suspect that there is a link.

    I have a personal dislike for acetaminophen because it doesn’t come near to the effectiveness of aspirin for rheumatoid arthritis, nor does it reduce inflammation. If you are ever stuck in a hospital, they will refuse to give you aspirin, but are more than happy to overdose you with acetaminophen. I take between 2000 and 4000 mg of aspirin a day (since I am allergic to most other NSAIDS) and the equivalent dose of acetaminophen would be toxic — as well as ineffective. Enough — although I have many tales of attempts to force acetaminophen on me.

    One other class of drugs I would like to warn you about are the statins. They may not kill you outright, but they do cause memory loss and a general case of cotton-brain. The pharmaceutical companies argue that this can’t happen because statins can’t cross the blood-brain barrier, and they have produced massive meta-studies proving that their products improve memory. In a Google search these a well-positioned to come up first. What they don’t mention is that cholesterol does cross the blood-brain barrier, and it is an essential component of neurons, so that a shortage of cholesterol can also affect the CNS.

    Articles of interest are http://www.scientificamerican.com/article.cfm?id=its-not-dementia-its-your-heart-medication, http://www.mayoclinic.com/health/statin-side-effects/MY00205, and http://www.news-medical.net/news/20130513/Researchers-identify-clue-to-explain-the-reversible-memory-loss-caused-by-statins.aspx. In rare cases, they can cause Stevens-Johnson Syndrome (http://en.wikipedia.org/wiki/Stevens%E2%80%93Johnson_syndrome), and in my case Zocor triggered an auto-immune reaction, which quickly spread to allergies to whole lists of other drugs. Beware — statins are not the friendly drugs your doctor may think they are. Memory loss is not something to take lightly or to ignore. If you value your mind, think twice about accepting statins as your only option.

    • I did not know about the statin drugs. Thanks for all the info. It is really interesting to me how drugs that can be harmful are taken by people all the time without much though. Yet, on the other end of the spectrum, there are things that people get really scared about even though they benefit us. For instance, the autism scare with vaccinations has kept many people from vaccinating their children, even though we now know through studies that it doesn’t.

  4. My nephew announced that he wasn’t going to allow his son to be vaccinated (probably because a dead son is better than one who is autistic?). He idolizes intellectual heavy-weights like Ayn Rand and Jenny McCarthy. I sent him these two links — http://www.jennymccarthybodycount.com/Anti-Vaccine_Body_Count/Home.html and http://www.youtube.com/watch?v=OPs_j1EEplI. Jenny’s son’s autism appears to have a silver lining, though; she’s discovered that he’s an “indigo” (http://en.wikipedia.org/wiki/Indigo_children). I don’t understand why she doesn’t attribute to vaccination.

    • And…she also suggests chelation therapy for autistic kids because it helped her son. Nothing like exposing your kid to a dangerous treatment with bad side effects because you feel like it works.

      That song is pretty great btw.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s